Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 46, NWS Nashville, TN

July 5, 2009Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 5, 2009, 4:14 PM CDT for Wayne County, Tennessee. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2009, 4:14 PM CDT (21:14 UTC)
Expired
Jul 5, 2009, 5:45 PM CDT
In force
91 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Wayne County, TN

The radar

The Nashville radar (KOHX), 147 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 052114
FFWOHX
TNC181-052245-
/O.NEW.KOHX.FF.W.0046.090705T2114Z-090705T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT SUN JUL 5 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WAYNE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF WAYNESBORO...

* UNTIL 545 PM CDT

* AT 411 PM CDT...THUNDERSTORM MERGERS OVER NORTHERN WAYNE COUNTY 
WILL CAUSE FLASH FLOODING. RAINFALL ESTIMATES OF 2 TO 3 INCHES
HAVE FALLEN IN THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3545 8797 3549 8775 3541 8758 3525 8758
      3524 8758 3526 8798

$$

BOYD
1 follow-up statement
000 
WGUS74 KOHX 052149
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT SUN JUL 5 2009

TNC181-052245-
/O.CON.KOHX.FF.W.0046.000000T0000Z-090705T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE TN-
449 PM CDT SUN JUL 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHERN WAYNE COUNTY...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. THERE HAS BEEN SOME WEAKENING IN THIS ACTIVITY ACROSS NORTHERN
WAYNE COUNTY DURING THE LAST HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3545 8797 3549 8775 3541 8758 3525 8758
      3524 8758 3526 8798

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:11 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 5, 4:11 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
411 PM CDT SUN JUL 5 2009

.MESOSCALE UPDATE...
CELL MERGERS OVER NORTHERN WAYNE CO AT 2110Z. FLOOD ADVISORY IN
EFFECT BUT MAY NEED TO UPGRADE SHORTLY TO FFW.

BOYD

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT SUN JUL 5 2009/

DISCUSSION...
LOW PRESSURE CENTER LOCATED NEAR HOUSTON COUNTY MOVING SLOWLY EAST
SOUTHEAST DRAGING A FRONTAL SYSTEM BEHIND IT THAT EXTENDS TO THE
SW ACROSS ARKANSAS. LAPS OUTPUT INDICATES A GOOD 3000+ CAPE CENTER
NEAR THE LOW CENTER THAT HAS STRENGTHENED SLOWLY DURING THE
AFTERNOON. THINK THAT CLDNS OVERHEAD HAS LIMITED CONVECTIVE
DEVELOPMENT. NEVERTHELESS...A FEW STORMS MIGHT BE ABLE TO REACH
SEVERE LIMITS AND SPIT OUT A GUST TO 60 MPH OR SO. THUNDERSTORM
ACTIVITY SHOULD DIMINISH AS THE EFFECTS OF AFTERNOON HEATING WEAR
OFF THIS EVENING.

THE LOW AND ITS ASSOCD FRONTAL SYSTEM SHOULD CONTINUE TO SINK ESE
FOR THE NEXT 24 HRS...TAKING MOST OF THE MIDSTATE OUT OF THE RAIN
PICTURE BY LATE TOMORROW. MOSTLY DRY CONDITIONS ARE EXPECTED FOR
THE REMAINDER OF THE WORKWEEK. OF COURSE...THE BAD NEWS IS THAT
TEMPS WILL RUN ABOVE NORMAL WITH AFTN HIGHS BY FRI IN THE MID
90S.

END OF THE WEEK INDICATES THAT THE UPPER RIDGE WILL STRENGTHEN
OVER THE PLAINS WITH A TROUGH ALONG OR NEAR EACH COAST. A TYPICAL
SUMMERTIME PATTERN WITH THE CHANCE OF AFTN THUNDER EACH DAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 5, 4:55 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
455 AM CDT SUN JUL 5 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
455 AM CDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED IN SOUTH MIDDLE TENNESSEE
TODAY. TWO TO FOUR INCHES OF RAINFALL IS POSSIBLE AS DEEPER
MOISTURE REMAINS ALONG THE ALABAMA BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

04

In the hours before

Special weather statement, Jul 5, 3:32 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CDT SUN JUL 5 2009

TNZ010-011-031-033-052130-
CLAY-JACKSON-OVERTON-PICKETT-
332 PM CDT SUN JUL 5 2009

...A STRONG THUNDERSTORM WAS AFFECTING CLAY...JACKSON...OVERTON AND
PICKETT COUNTIES...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF CELINA...MOVING EAST AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:21 PM CDTTornado WarningOHXCheatham, Montgomery, Robertson39 min
Jul 4, 7:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner37 min
Jul 4, 9:31 PM CDTAreal Flood AdvisoryOHXDavidson3 hr
Jul 4, 11:03 PM CDTAreal Flood AdvisoryOHXBenton, Humphreys3 hr
Jul 5, 1:05 AM CDTFlash Flood WarningOHXHickman, Lewis, Perry115 min
Jul 5, 1:15 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne30 min
Jul 5, 3:19 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Wayne3 hr
Jul 5, 4:07 AM CDTFlash Flood WarningOHXHickman, Lewis, Perry, Wayne83 min
Jul 5, 4:20 AM CDTFlash Flood WarningOHXLawrence85 min
Jul 5, 4:53 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Marshall, Maury3 hr
Jul 5, 3:10 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson35 min
Jul 5, 3:39 PM CDTAreal Flood AdvisoryOHXLewis, Perry, Wayne3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.